Hail, Republic
- When
- October 1, 3:44 PM CST
- Where
- Republic County, 6 mi NW of Munden
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.983, -97.583
1 hail, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 1, 2:43 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 342 PM CDT TUE SEP 30 2002 MAIN CONCERNS ARE EXTEND OF PRECIP CHANCES OVER SOUTHEAST PART OF CWA TONIGHT...THEN TEMPERATURES AND HOW HIGH TO GO WITH POPS FOR WEDNESDAY THROUGH FRIDAY. MID LEVEL MOISTURE PLUME ACROSS AREA AND EMBEDDED SHORTWAVES MAKING PRECIP FORECAST EVEN MORE TRYING FOR THE OVERNIGHT HOURS. MOISTURE CONVERGENCE LOW/LOW LEVEL JET FAVORING NORTH CENTRAL CWA BUT RADARS CONTINUING TO SHOW SOME SPOTTING OFF AND ON SHOWERS UPSTREAM OVER SOUTH CENTRAL KS. WILL HAVE TO PUT AT LEAST SOME LOW POPS INTO EAST CENTRAL COUNTIES. FOR LOWS...LEANING TOWARD PERSISTENCE...UPPER 60S AROUND 70 FOR EASTERN 2/3RDS OF CWA. SHOWERS COULD LOWER THE NORTH CENTRAL SOME. FOR WEDNESDAY...FRONT GRADUALLY SLIDES ACROSS THE AREA. SLOWER THAN PREVIOUS RUNS. CHALLENGE IS HIGH TEMPERATURES. WILL HAVE UPPER 60S NORTH CENTRAL TO MID 80S SOUTHEAST CWA. POPS IN THE 50 TO 60 PERCENT RANGE. FOR WEDNESDAY NIGHT INTO THURSDAY...FRONT SLIDE SOUTH. OVERRUNNING FLOW AND MODELS ALL SPITTING OUT QPF...WARRANTING AT LEAST LIKELY POPS FOR NOW FOR WEDNESDAY NIGHT. SOME RELAXING OF OVERRUNNING AND UPPER SUPPORT DURING THE DAY THURSDAY THUS LOWER POP CHANCES BUT MODELS HAVE SOUTHWEST SHORTWAVE EJECTING THURSDAY NIGHT INTO FRIDAY AND LOOKS LIKE ANOTHER GOOD CHANCE FOR RAINFALL. CLOUDS AND PRECIP MAKING TEMPERATURE FORECAST A CHALLENGE. LOWERED HIGHS ON THURSDAY GENERALLY INTO THE 65 TO 70 DEGREE RANGE BUT MET DATA HOLDING HIGHS IN THE 50S TO LOWER 60S WHICH LOOKS WAY TOO COLD. EXTENDED MODELS MODELS CONSISTENT WITH SHORTWAVE EXITING AREA FRIDAY AFTERNOON AND SHOULD SEE SOME BREAK IN PATTERN FOR SATURDAY. BUT BY SUNDAY MODELS AGAIN SHOWING DIFFERENCES ON HOW UPPER TROUGH EVOLVES THROUGH CENTRAL PLAINS AND SOUTHWEST CUTOFF DEVELOPS. ECMWF...UKMET AND 00Z MRF NOW MORE IN LINE WITH BRINGING MORE OF A LONGWAVE THROUGH OUT INTO PLAINS ON SUNDAY...THUS INTRODUCED SOME PRECIPITATION CHANCES. HOWEVER LATEST LOOK AT 12Z AVN...IT IS NOW TENDING TO CUT OFF A PIECE OF ENERGY OVER CO/UT AT 12Z SUN WHICH MAY HOLD BACK PRECIP CHANCES AND COLDER TEMPS THAT NCEP GUIDANCE SUGGESTS FOR SUN. GIVEN UNCERTAINTY LEFT MON-TUE FORECAST DRY. LOWS MID 40S TO AROUND 50 AND HIGHS SUNDAY MAINLY IN THE 60S...THEN AROUND 70 MONDAY AND LOWER 70S TUES. .TOP...NONE FRANTZ
KSZ008>012-020>024-026-034>040-054>056-058-059-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1204 PM CDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE... SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT, AS A COLD FRONT MAKES ITS WAY SOUTH OUT OF NEBRASKA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL KANSAS AND SOUTHERN NEBRASKA AFTER 5 PM, THEN SPREAD SOUTHEAST ACROSS NORTHEAST KANSAS TONIGHT. HAIL AND STRONG WINDS WILL BE POSSIBLE WITH THE THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... MORE THUNDERSTORMS ARE POSSIBLE THROUGH THE END OF THE WORK WEEK AS THE FRONT LINGERS OVER KANSAS AND AN UPPER LEVEL STORM SYSTEM CROSSES THE CENTRAL PLAINS. ALONG WITH THE CHANCE FOR SEVERE THUNDERSTORMS, SEVERAL ROUNDS OF PRECIPITATION COULD RESULT IN LOCALLY HEAVY RAINFALL. 53
The Grand Island radar (KUEX), 82 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Strong winds blew off shed doors and damaged them.
Lightning started a fire in a rural area that caused no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5315689, 5315690, 5315691.